Wyoming, 2022

Flash Flood in Wyoming, July 1, 2022

July 1, 2022 · NWS CYS · 1 event in 1 county or zone

Flash flooding of farmland and surrounding buildings occurred after the Interstate Canal breached 1 mile northwest of Lingle. This led to portions of Highway 26 being closed due to high water while many area farm roads were also inundated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Flash flooding of farmland and surrounding buildings occurred after the Interstate Canal breached 1 mile northwest of Lingle. This led to portions of Highway 26 being closed due to high water while many area farm roads were also inundated. Several homes were evacuated due to the high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 4:36 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 1, 4:36 AM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
536 AM MDT Fri Jul 1 2022

.SHORT TERM...(Today and tonight)
Issued at 331 AM MDT Fri Jul 1 2022

Surface high pressure continues to sink southward across the
northwestern CONUS, with the frontal boundary that produced much
of our weather over the last couple days continually digging
southeastward into the Great Plains. Current satellite imagery
depicts mostly clear to scattered skies through the majority of
the CWA, with surface winds fairly light and variable. Overnight
low temperatures have also been pleasant throughout the night with
up to 60 degrees reported. Should begin to see conditions change
pretty quickly throughout the day, with latest HiRes model
guidance pushing convective development along an upper shortwave
moving into central South Dakota in the early afternoon.
Convective outlook has been consistent over the last 12 hours with
a Slight Risk for severe storms from southwestern South
Dakota/northeastern Wyoming and southward into the northern
Nebraska Panhandle, and a marginal risk for the remainder of the
Panhandle. Primary forecast challenge for today will remain with
the severe risk, with the main concern being strong wind threat
with decent inverted-V sounding profiles for areas east of I-25
and a hail threat in the northern Panhandle. Forecast soundings
have continued to favor an inverted-V profile, dry low levels with
the LCLs up to 3km, and DCAPE values over 1000 J/kg leading to a
downburst wind potentials. This will remain true for the majority
of the areas. However, across the northern Panhandle, forecast
soundings are hinting at better convective development with better
MUCAPE values sitting just north of 1800 J/kg, 700-500mb lapse
rate around 8.1C/km, LCLs at 2km, and the SHIP parameter at 1.1,
with up to 1 inch hail possible in stronger storms. Will need to
monitor throughout the afternoon and evening in that area for a
hail threat, in addition to damaging winds. Afternoon showers and
thunderstorms will persist into the early part of the weekend,
with some residual moisture in the area. Overall, confidence is
not all that high for the development of rain in our area on
Saturday, with a bulk of the monsoonal moisture just a bit too far
to the south for anything significant to occur.

.LONG TERM...(Saturday through Thursday)
Issued at 331 AM MDT Fri Jul 1 2022

Medium to long range models in good agreement with the overall
weather pattern next week, so forecast confidence is actually
pretty high for this far out. Weather pattern shown by current
models is typical of July with southwest flow aloft and a daily
chance for showers and thunderstorms along and east of the Laramie
Range. Models show the subtropical upper level high centered across
the southern Great Plains/Gulf Coastline Sunday through Tuesday with
very little movement noted each day. A high amplitude ridge axis
will extend northwest from the center of the high towards western
Canada. This should result in near normal or slightly warmer than
normal temperatures for the High Plains in addition to keeping any
Pacific energy near the Pacific NW coastline. The main upper level
low off the coast of Washington will keep the Pac NW unsettled and
cool through the forecast period due to an upstream blocking
pattern. Afternoon high temperatures in the 80s to low 90s should
continue through early next week with maybe a slight warming trend
into Tuesday and Wednesday. Models continue to show a daily chance
for showers and thunderstorms, especially along and east of the
Laramie Range/I-25 corridor as PW'S will range between 0.75 to 1.25
inches each day with upslope return flow expected each day.
The main forecast uncertainty will be forcing and with the jet
stream far to the north, will have to rely on shortwave energy
around the periphery of the upper level high for weak forcing and
favorable convective parameters for deep convection. Sunday and
Tuesday seem to be the more favorable days for scattered to
numerous thunderstorms as a few shortwave disturbances eject
northeast around the upper level high. Particularly Tuesday bares
watching with ensemble members showing a better environment. Any
changes to the previous forecast are pretty subtle with some
tweaks in POP and T-storm coverage.

Further out, model consensus is in pretty good agreement showing
the potential for record or near record heat by late next week
through the 2nd full weekend of July. Both the GFS and ECMWF show
a strong 603dm upper level high parked over the High Plains of
Colorado and Nebraska/Kansas. The Canadian is also on board, but
shows the upper level high a bit further south. Will continue to
monitor these trends since forecast 700mb temperatures are
currently above 20c for most of the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 530 AM MDT Fri Jul 1 2022

A low cloud deck has setup over terminals east of the Laramie
range this morning, resulting in MVFR CIGs at KCYS, and CIGs in
the range of 4-8kft for Nebraska terminals. This is expected to
break up around 13-15z and give way to clear skies and VFR
conditions. The increased cloud cover is helping to prevent fog
formation.

Another round of showers and thunderstorms is likely this
afternoon and evening. Timing for SE Wyoming terminals will
generally be 21z-03z, with a later show in the Nebraska panhandle
around 23z-08z. These will again have the potential to produce
gusty and erratic winds. There is also a slight chance for hail
with storms in the Nebraska panhandle.

&&

.FIRE WEATHER...
Issued at 331 AM MDT Fri Jul 1 2022

Monsoonal moisture to remain in place today through the weekend
before shifting back to the southeast. Afternoon humidity expected
to stay above critical levels with this moisture. Good chances for
wetting rains this afternoon...especially along the I-80 Corridor.
Daily chances for wetting rains through Sunday...before we begin
to dry out again. Warmer temperatures and drier air could lead to
elevated to critical fire weather conditions next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MRD
LONG TERM...TJT
AVIATION...MN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 30, 9:05 PM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1005 PM MDT Thu Jun 30 2022

NEZ002-003-095-096-WYZ101-102-011030-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
1005 PM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TONIGHT

Scattered showers will end after midnight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Marginal Risk for isolated strong to severe thunderstorms exists
on Friday. The primary hazards are wind gusts up to 60 mph and large
hail up to the size of 1 inch in diameter in the strongest of
thunderstorms that develop.

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ103>109-011030-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
1005 PM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Scattered showers will end after midnight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110>119-011030-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1005 PM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 118 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Goshen

When
July 1, 9:32 AM MST to 1:00 PM MST
Where
Goshen County, 1.66 mi NNW of Lingle to 1.11 mi WNW of Lingle
Cause
Dam / Levee Break
Property damage
$30,000
Reported by
Department of Highways
Coordinates
42.161, -104.366

Flash flooding of farmland and surrounding buildings after the Interstate Canal breached 1 mile northwest of Lingle. Wyoming Department of Transportation closed Highway 26 between mile markers 32 and 38 due to flash flooding on the roadway. A half mile stretch of Highway 26 is completely underwater. Flood waters reached the west side of Lingle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040189.